Hail, Cherokee
- When
- September 22, 3:26 AM CST
- Where
- Cherokee County, 0.57 mi E of Centre
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.150, -85.670
Slow moving thunderstorms developed in a moist and unstable airmass and produced isolated hail and localized urban flash flooding.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
Slow moving thunderstorms developed in a moist and unstable airmass and produced isolated hail and localized urban flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 22, 3:24 AM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 424 AM CDT THU SEP 22 2011 .SHORT TERM... TODAY THROUGH FRIDAY NIGHT. THE SHORT TERM FORECAST SEEMS TO BE THE MOST STRAIGHT FORWARD PART OF THE FORECAST PERIOD. A LARGE UPPER LOW DEVELOPS OVER THE GREAT LAKES. THE SUBSEQUENT UPPER TROUGH WILL PUSH A COLD FRONT THROUGH CENTRAL ALABAMA ON FRIDAY. THE LATEST SATELLITE BLENDED TOTAL PRECIP WATER IMAGERY INDICATES A LARGE GRADIENT IN AVAILABLE MOISTURE. NEARLY 2 INCHES SHOWING UP FAR SOUTHEAST...WITH A DRY 1 INCH FAR NORTHWEST. THIS GRADIENT NEARLY BISECTS THE AREA IN HALF...DRIER NORTHWEST TO VERY MOIST SOUTHEAST. ADDITIONALLY...THE BEST LIFT AND MEAN RELATIVE HUMIDITY RESIDE SOUTHEAST. WILL KEEP THIS SAME ORIENTATION OF THE POPS WITH THE BEST CHANCES SOUTHEAST TODAY. RAIN CHANCES DECREASE SLOWLY AS THE FRONT PUSHES THROUGH FRIDAY. AT THIS TIME...ONLY MENTIONED SLIGHT CHANCE FRIDAY NIGHT SOUTHEAST HALF. MODEL SUITE APPEARS IN PRETTY GOOD AGREEMENT WITH THE SHORT TERM SCENARIO. TEMPERATURES REMAIN VERY SIMILAR TO THE PREVIOUS FEW DAYS. MODEL SOUNDINGS DO NOT INDICATE STRONG STORMS TODAY. CAPE IS A BIT LIMITED AND PRECIP WATER VALUES ARE RATHER HIGH. BUT LOOKING AT STORM MOTION...IT IS RATHER LOW AND SOME LOCATIONS MAY ACTUALLY RECEIVE AN INCH OR TWO OF RAIN IN A SHORT PERIOD. WILL HAVE TO MONITOR LOCAL AMOUNTS...BUT WIDESPREAD HEAVY RAIN DOES NOT APPEAR LIKELY. .LONG TERM... SATURDAY THROUGH THURSDAY. MADE SOME CHANGES DURING THIS TIME FRAME. GFS HAS HAD A BETTER HANDLE ON THE DEVELOPING UPPER LOW OVER THE PAST FEW MODEL CYCLES AND WILL LEAN TOWARD ITS SOLUTION. THERE ARE TWO BIG CHANGES THAT ENTER THIS TIME FRAME. FIRST CHANGE IS TO POPS. WILL REINTRODUCE SMALL RAIN CHANCES MONDAY THROUGH WEDNESDAY. AS THE LOW MEANDERS ACROSS THE MID MISSISSIPPI VALLEY AND GREAT LAKES...A SHORT WAVE DROPS DOWN AND USHERS A SURFACE TROUGH/COLD FRONT TOWARD CENTRAL ALABAMA. THIS BOUNDARY APPEARS TO HAVE ENOUGH MOISTURE AND LIFT TO GENERATE A FEW SHOWERS OR STORMS. THE BOUNDARY THEN HANGS AROUND FOR A FEW DAYS AND ACTS AS A FOCUS. THE SECOND CHANGE HAS TO DO WITH TEMPERATURES. IT APPEARS THE COOLER AIR WILL BE QUICKLY SHUNTED OFF TO THE EAST. THICKNESS AND 850 TEMPS REBOUND QUICKLY RIGHT BACK TO WHERE WE ARE NOW. TOOK A MIX OF THE GFS GUIDANCE AND PREVIOUS FORECAST BUT A LARGE TREND UPWARD. AT THIS TIME...LEFT SATURDAY AND SUNDAY DRY. CONFIDENCE IN THIS PERIOD IS BELOW NORMAL DUE TO THE EVOLUTION OF THE UPPER LOW...CLOUD COVER ISSUES AND POTENTIAL RAIN CHANCES. 75 && .AVIATION... 06Z TAF DISCUSSION. SHOWERS ARE STILL ONGOING FOR AREAS ACROSS SOUTHERN PORTIONS OF THE FORECAST AREA AND FOR THE SOUTHERN TAF SITES AT MGM AND TOI. THESE SHOWERS SHOULD PERSIST THROUGH THE EARLY MORNING HOURS. ONE BENEFIT OF THE SHOWERS WILL BE PERSISTENT MIXING OF THE BOUNDARY LAYER DURING THE OVERNIGHT HOURS...WHICH WILL SPARE MANY FROM FOG DEVELOPMENT TONIGHT. SEVERAL OUTFLOW BOUNDARIES HAVE BEEN VISIBLE FROM RADAR...WHICH WILL HELP MIX THINGS OUT AS WELL. THERE IS STILL A SLIGHT CHANCE OF OBSERVING CIGS AND VISIBILITIES LOWER A BIT FOR THE TAF SITES TONIGHT...AND INCLUDED A TEMPO GROUP FOR ALL SITES JUST BEFORE DAYBREAK FOR THIS POSSIBILITY WITH SCATTERED LOW CLOUDS. A BRIEF PERIOD OF IFR CIGS CANNOT BE RULED OUT...BUT THEY SHOULD BE SHORT LIVED IF THEY OCCUR. ADDITIONAL DEVELOPMENT OF SHOWERS AND STORMS WILL BE POSSIBLE DURING THE AFTERNOON HOURS ON THURSDAY...AND WENT AHEAD AND INCLUDED A CB FOR ALL SITES THROUGH THE END OF THE PERIOD. LIGHT WINDS WILL CONTINUE TO PREVAIL FROM THE SOUTHEAST THROUGH THE PERIOD. 56/GOGGINS && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 83 61 78 54 77 / 50 40 30 20 0 ANNISTON 83 66 81 56 79 / 50 40 30 20 10 BIRMINGHAM 85 65 81 56 79 / 40 30 20 10 10 TUSCALOOSA 87 65 84 56 80 / 20 30 20 10 0 CALERA 83 66 81 56 80 / 50 40 30 20 10 AUBURN 82 66 82 61 80 / 80 50 50 20 10 MONTGOMERY 85 68 85 61 81 / 70 50 40 20 10 TROY 82 66 85 62 81 / 80 50 50 20 10 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 75/75/56
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 849 PM CDT WED SEP 21 2011 ALZ011>015-017>050-230200- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 849 PM CDT WED SEP 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
The Northeast Alabama radar (KHTX), 95 km away, was scanning. The volume nearest the first event began at 09:26 UTC.
2 hail, 1 flash flood, 1 debris flow. Local standard time, as filed.
Two feet of flowing water was reported over County Road 43.
Rainfall amounts of 6 inches occurred near Leeds, causing a landslide to occur. Several large rocks blocked Dunnavant Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348901, 348902, 348903, 348905.